High-potency statins ‘raise risk of muscle damage’
GPs should consider prescribing a lower-potency statin if a patient experiences a muscle-related adverse event, concludes a major analysis of US adverse event data.
The study analysed all case reports of muscle-related adverse events with statins from the US Food and Drug Adminstration's adverse event reporting system database over six years, including rhabdomyolysis, muscle atrophy and myalgia.
Of the 57,000 case reports identified, rosuvastatin was found to have the highest risk of muscle-related adverse events compared with all other statins.
With rosuvastatin designated a 100% relative risk to the other statins, the next highest risk was atorvastatin with a 55% risk of events, followed by simvastatin at 26%, pravastatin at 17% and lovastatin at 7.5%.
These risks were found to approximately track with per milligram potency, meaning the relative potency of each statin appeared to be a predictor of muscle adverse effect reporting risk. The exception was fluvastatin, the least potent statin, but one that had a 74% risk of adverse events, compared with rosuvastatin.
The study authors concluded: ‘This data offers important reference points regarding the selection of statins for cholesterol management. If statin reinitiation is considered following the muscle-related adverse events, statins of lower expected potency should be preferred.'
A spokesperson from the manufacturer of rosuvastatin, AstraZeneca, said: 'There is no sound scientific evidence for linking statin potency and corresponding efficacy in reducing LDL-C with myalgia and muscle and tendon-related adverse events.
'In contrast, there is a wealth of clinical evidence linking statin dose with myalgia2, which was not explored in this study.'
PLoS One 2012, online 22 August